Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 27, NWS Tucson, AZ

August 1, 2013Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 1, 2013, 9:45 AM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2013, 9:45 AM MST (16:45 UTC)
Expired
Aug 1, 2013, 11:45 AM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 4.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WGUS55 KTWC 011645
FFWTWC
AZC003-011845-
/O.NEW.KTWC.FF.W.0027.130801T1645Z-130801T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF BISBEE...

* UNTIL 1145 AM MST

* AT 940 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR BISBEE...MOVING NORTH AT 5
  MPH. EXPECT RAINFALL AMOUNTS IN EXCESS OF 1.5 INCHES WITH THESE
  STORMS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JUNCTION OF HIGHWAYS 80 AND 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING STREAMS AND
DRAINAGES...WHITEWATER DRAW AND SPRING CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3154 11008 3152 10978 3137 10976 3136 10997

$$

MEYER
2 follow-up statements
157 
WGUS75 KTWC 011714
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1014 AM MST THU AUG 1 2013

AZC003-011845-
/O.CON.KTWC.FF.W.0027.000000T0000Z-130801T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1014 AM MST THU AUG 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM MST FOR
SOUTH CENTRAL COCHISE COUNTY...

AT 1010 AM MST...THE STRONGEST STORMS WERE NOW JUST WEST AND NORTH 
OF BISBEE WITH RAINFALL AMOUNTS IN EXCESS OF 1.5 INCHES IN THE AREA. 
INDIVIDUAL STORMS WERE NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING STREAMS AND 
DRAINAGES...WHITEWATER DRAW AND SPRING CREEK.

&&

LAT...LON 3154 11008 3152 10978 3137 10976 3136 10997

$$

MEYER
889 
WGUS75 KTWC 011821
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1121 AM MST THU AUG 1 2013

AZC003-011830-
/O.CAN.KTWC.FF.W.0027.000000T0000Z-130801T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1121 AM MST THU AUG 1 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
COCHISE COUNTY...

AT 1120 AM MST SHOWERS HAD GREATLY DIMINISHED AROUND THE BISBEE 
AREA. EXPECT HEAVY FLOW IN NORMALLY DRY STREAMBEDS AND WASHES TO 
CONTINUE TODAY WITH ADDITIONAL STORM ACTIVITY POSSIBLE LATER.

LAT...LON 3154 11008 3152 10978 3137 10976 3136 10997

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:10 AM MST, 35 minutes earlier.

Area forecast discussion, Aug 1, 9:10 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST THU AUG 1 2013

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE INTO NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...LOTS OF DEBRIS CLOUD WITH EMBEDDED WEAK CONVECTION
THIS MORNING. MOISTURE PLENTIFUL WITH 12Z KTWC SOUNDING COMING IN
WITH 1.65 AND 1.6 TO 1.7 INCHES A COMMON VALUE ACROSS SOUTHEAST
ARIZONA ON BLENDED SATELLITE ESTIMATES. CONDITIONAL INSTABILITY ON
SOUNDING NOT THE BEST...SUGGESTING EASY MOUNTAIN DEVELOPMENT AND
MODEST OUTFLOW SUPPORT FOR ESPECIALLY EASTERN VALLEYS. SLOW MOVING
HEAVY RAIN A CONCERN. EARLIER UPDATE TO EMPHASIZE CLOUD COVER AND TO
KNOCK A DEGREE OR TWO OFF HIGH TEMPERATURES. HRRR HINTING AT A LATE
AFTERNOON OR EARLY EVENING TIME FOR A FEW SLOW MOVING STORMS
SPREADING INTO ADDITIONAL VALLEY LOCATIONS.

&&

.PREV DISCUSSION...CONSIDERABLE DEBRIS CLOUDINESS ACROSS THE AREA
THIS MORNING. MUCH FURTHER SOUTH...THERE WAS AN MCS SOUTH OF GUYMAS
MOVING INTO THE GULF OF CALIFORNIA. OUTFLOW FOR THIS COMPLEX LIKELY
TO SEND UP A SURGE OF LOW LEVEL MOISTURE UP THE GULF TODAY. MOISTURE
IS BACK WITH PRECIPITABLE WATER VALUES THIS MORNING IN THE 1.45" TO
1.60" RANGE. SOUTHERLY FLOW WILL BE AROUND INTO THE WEEKEND AND
EARLY NEXT WEEK WITH UPPER LEVEL HIGH OVER TEXAS. SHOULD SEE AN
UPTICK IN AREAL COVERAGE OF STORMS TODAY...WITH SCATTERED MAINLY
AFTERNOON AND EVENING STORMS CONTINUING FOR THE NEXT 7 DAYS. HARD TO
PICK OUT WHICH DAY WILL BE MORE ACTIVE THAN ANOTHER. SO BASICALLY
KEPT NEAR CLIMO POPS IN THE FORECAST. HIGHS TODAY WILL BE SLIGHTLY
ABOVE NORMAL...THEN GRADUALLY COOL TO NEAR NORMAL OVER THE NEXT
SEVERAL DAYS.

&&

.AVIATION...SCT-BKN CLOUDS AT 6-10K FT AGL. ISOLD TSRA INCREASING TO
SCT AFT 01/19Z...MAINLY FROM KTUS SOUTH AND EAST INCLUDING
THE KOLS AND KDUG TERMINALS THRU 02/05Z. WIND GUSTS TO 45 KTS NEAR
ANY TSRA...AS WELL AS LOCAL MVFR/IFR CIGS/VSBYS. OTHERWISE...SURFACE
WIND GENERALLY LESS THAN 10 KTS THRU 02/16Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA INTO
NEXT WEEK...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACTIVITY ACROSS MOST OF SOUTHEAST ARIZONA.
OUTSIDE OF GUSTY THUNDERSTORM OUTFLOWS...WINDS DURING THIS PERIOD
ARE EXPECTED TO BE LIGHT...GENERALLY LESS THAN 15 MPH...AND
DIURNALLY DRIVEN.

&&

.CLIMATE...JULY 2013 FOR TUCSON GOES INTO THE RECORDS BOOKS AS THE
19TH WARMEST AND 38TH WETTEST ON RECORD. THE JULY CLIMATE REPORT FOR
TUCSON WILL BE POSTED LATER THIS MORNING ON OUR WEBSITE...FACEBOOK
AND ON TWITTER.

AFTER DOUGLAS RECORDED ITS WETTEST ANY MONTH ON RECORD DURING JULY
WITH 10.12"...THE MAIN STORY DOWN THERE FOR THE REMAINDER OF THE
2013 MONSOON IS THEIR ATTEMPT AT RECORDING THE WETTEST MONSOON ON
RECORD. DOUGLAS IS CURRENTLY 5.67" FROM THE RECORD OF 15.90" THAT
OCCURRED IN 1964. DATING BACK TO 1948...THERE HAVE BEEN THIRTEEN
OCCURRENCES WHICH RECORDED MORE THAN 5.67" FOR THE REMAINDER OF THE
MONSOON PERIOD. COMBINED NORMAL RAINFALL FOR AUGUST/SEPTEMBER IN
4.59". SINCE 1948...DOUGLAS HAS RECORD MORE THAN THE NORMAL TOTAL 27
TIMES. UNLESS SOMETHING REALLY ODD HAPPENS AT DOUGLAS AIRPORT...A
TOP 5 WETTEST MONSOON ON RECORD IS MOST DEFINITE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:32 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 1, 12:31 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz119 min
Aug 1, 1:03 PM MSTFlash Flood WarningTWCPima117 min
Aug 1, 2:13 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.